Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 297, NWS Blacksburg, VA

July 25, 2012Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 2012, 2:04 AM EDT for Smyth County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 2:04 AM EDT (06:04 UTC)
Expired
Jul 25, 2012, 2:49 AM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:06 AM EDTTSTM WND DMG2 Nnw Marion, VAONE TREE DOWN ON HOLLOW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS51 KRNK 250604
SVRRNK
VAC173-250700-
/O.NEW.KRNK.SV.W.0297.120725T0604Z-120725T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 AM EDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 AM EDT.

* AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM QUARRY TO CHILHOWIE TO BROADFORD...OR ALONG A LINE EXTENDING
  FROM SALTVILLE TO CHILHOWIE TO 7 MILES NORTHWEST OF MARION...AND
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUARRY...
  HUNGRY MOTHER STATE PARK...
  CHILHOWIE...
  MARION...
  ADWOLF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN 
ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
      3672 8143 3671 8153 3665 8155 3666 8156
      3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0603Z 335DEG 16KT 3685 8175 3685 8167
          3689 8160

$$

RAB
2 follow-up statements
498 
WWUS51 KRNK 250612
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT WED JUL 25 2012

VAC173-250700-
/O.CON.KRNK.SV.W.0297.000000T0000Z-120725T0700Z/
SMYTH VA-
212 AM EDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SMYTH COUNTY...

AT 202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM QUARRY TO CHILHOWIE TO BROADFORD...OR ALONG A LINE
EXTENDING FROM SALTVILLE TO CHILHOWIE TO 7 MILES NORTHWEST OF
MARION...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  QUARRY...
  HUNGRY MOTHER STATE PARK...
  CHILHOWIE...
  MARION...
  ADWOLF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THESE STORMS WILL IMPACT MOTORISTS ALONG INTERSTATE 81 BETWEEN 
CHILHOWIE AND THE MOUNTAIN EMPIRE AIRPORT WITH VERY HEAVY...BLINDING 
RAIN...AND VERY STRONG WIND GUSTS.

STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN 
ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
      3672 8143 3671 8153 3665 8155 3666 8156
      3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0606Z 335DEG 16KT 3684 8174 3684 8166
          3688 8159

$$

RAB
070 
WWUS51 KRNK 250649
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 AM EDT WED JUL 25 2012

VAC173-250659-
/O.CAN.KRNK.SV.W.0297.000000T0000Z-120725T0700Z/
SMYTH VA-
249 AM EDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND 
MOVED SOUTH OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN 
CANCELLED.

LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN 
BE EXPECTED TO CONTINUE ACROSS MUCH OF SMYTH COUNTY FOR THE NEXT 
HOUR. PONDING OF WATER ON ROADS CAN ALSO BE EXPECTED. SOME CREEKS 
AND STREAMS WILL BE NEAR BANKFULL DURING THE NEXT TWO TO THREE HOURS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8179 3692 8166 3693 8148 3674 8136
      3672 8143 3671 8153 3665 8155 3666 8156
      3664 8158 3664 8162 3679 8170 3687 8179
TIME...MOT...LOC 0649Z 335DEG 16KT 3667 8164 3667 8156
          3671 8149

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:36 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 8:36 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT TUE JUL 24 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S.
INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST
FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH
FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF
DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST
FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE
THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 820 PM EDT TUESDAY...

NOT A LOT OF CHANGE FROM THE EARLIER UPDATE TO REMOVE POPS THIS
EVENING WITH ISOLATED CONVECTION ONLY NEAR THE FRONT TO THE NORTH
AND ALONG THE TAIL OF THE OLD OUTFLOW ACROSS KY. GUIDANCE BRINGS
ANOTHER WEAK IMPULSE DOWN FROM THE NW ALONG THE DEEPER MOISTURE
TRAIN SEEN IN WATER VAPOR BUT LOOKS OVERDONE WITH QPF UNTIL
PERHAPS VERY LATE WHEN ANOTHER SMALLER MCS COULD DEVELOP ACROSS
THE FAR WEST. THEREFORE RUNNING WITH CHANCE POPS I-77 CORRIDOR
LATE WHILE ALSO KEEPING IN SOME LOW POPS OVER THE FAR NORTH
TOWARD MIDNIGHT AS RESIDUAL SHRA FROM TSRA SEGMENT TO THE NORTH
MAY SPILL FAR ENOUGH SOUTH BEFORE FADING. OTRW INSTABILITY LACKING
IN WAKE OF THE EARLIER COMPLEX SO NOT MUCH TO WORK WITH EARLY ON
UNDER A PERSISTENT MID AND HIGH CLOUD DEBRIS CANOPY THAT LOOKS TO
PERSIST AS WELL INTO THE OVERNIGHT. THIS COMBO WITH LIGHT BREEZES
SHOULD ACT TO LIMIT FOG TO MAINLY THE VALLEYS AND WEST WHERE
HEAVIER RAINFALL OCCURRED SO INCLUDING SOME PATCHY COVERAGE. TEMPS
ALSO A BIT COOLER BEHIND THE EARLIER SHRA AND SHOULD FEEL MORE
COMFORTABLE OVERNIGHT GIVEN LOWER DEWPOINTS AND A LIGHT BREEZE.
SINCE CLOSER TO FCST LOWS IN SPOTS ATTM...LOWERED LOWS A GOOD CAT
OR TWO IN THE WEST AND DROPPED SOME EASTERN SPOTS BELOW 70.

AS OF 553 PM EDT TUESDAY...

WITH CONVECTION ACROSS THE NE FADING AND LITTLE NEW DEVELOPMENT
OVER THE SOUTH BEHIND THE OUTFLOW IN NC...WENT AHEAD AND DROPPED
THE REMAINED OF THE SVR WATCH. WILL STILL CONTINUE TO SEE SPORADIC
SHRA AND PERHAPS AN ISOLATED TSRA SE...OTRW CUTTING POPS EVEN
FURTHER AS COULD BE DRY ACROSS MUCH OF THE CWA SHORTLY. NO OTHER
ADDED CHANGES FOR NOW.

AS OF 515 PM EDT TUESDAY...

SENT A QUICK UPDATE TO DROP THE GOING SVR WATCH 510 FOR AREAS WEST
OF THE BLUE RIDGE AS WELL AS THE FLASH FLOOD WATCH IN THE FAR
WESTERN CTYS GIVEN THE PASSAGE OF THE DEEPER CONVECTION TO THE
SOUTH. LATEST SPC CAPE ANALYSIS SUGGESTS THAT SHOULD BE ABLE TO
DROP THE REST OF THE SVR WATCH SHORTLY GIVEN LACK OF INSTABILITY
AND THE LOW LEVEL FLOW TURNING NW. HOWEVER LEFT UP FOR NOW IN THE
EAST GIVEN CELLS TO THE NE AND POTENTIAL FOR A FEW STORMS TO
DEVELOP OVER SOUTHSIDE VA. WILL NEED TO WATCH THE NW FOR FOR ADDED
TSRA DEVELOPMENT THIS EVENING BUT APPEARS THE REMOVAL OF THE
INSTABILITY VIA THE INITIAL OUTFLOW NOW IN EASTERN NC AND
LINGERING MID DECK SHOULD CURTAIL MUCH HEATING BETWEEN NOW AND
SUNSET. ALSO LOWERED POPS AND QPF THIS EVENING.

PREVIOUS DISCUSSION AS OF 405 PM EDT TUESDAY...
CLEAR SOUTHEAST WEST VIRGINIA FROM SEVERE THUNDERSTORM WATCH 510
IN RAIN COOLED AREA. IF CONVECTION CONTINUES TO WEAKEN...MAY NEED
TO CANCEL FLASH FLOOD WATCH. WILL HAVE TO WATCH FOR TRAINING OF
THUNDERSTORMS. ALSO MAY NEED TO TRIM BACK LATE EVENING POPS INTO
TONIGHT.

AS OF 320 PM EDT TUESDAY...

SEVERE THUNDERSTORM WATCH 510 REMAINS IN EFFECT UNTIL 8 PM FOR
ENTIRE CWA.

FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM FOR WESTERN PORTIONS OF
THE MOUNTAINS.

CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST ACROSS OUR REGION THIS EVENING INTO TONIGHT. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL AND HEAVY
DOWNPOURS. THE TRAINING OF THUNDERSTORMS WITH HEAVY RAINS
MAY RESULT IN FLASH FLOODING. HPC HAS PLACED WESTERN AREAS IN
EXCESSIVE RAINFALL WITH RAINFALL EXCEEDING FF GUIDANCE.

WRF-ARW-RNK AND WRF-NMM-SPC SUPPORT NUMEROUS SHOWERS AND
THUNDERSTORMS MOVING SOUTHEAST ACROSS OUR REGION THIS EVENING INTO
TONIGHT. OVERNIGHT AND INTO EARLY WEDNESDAY...MODELS IN GOOD AGREEMENT
AGAIN THAT LEFTOVER CONVECTION WILL EVOLVE INTO A WARM ADVECTION
CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE
NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. LOW
TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 60S IN THE
MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
AS OF 320 PM EDT TUESDAY...

MODELS ADVERTISING A POTENTIAL CLUSTER OF STORMS MOVING ACROSS THE
SWRN TIER OF THE CWA IN THE MORNING...AND CONSENSUS WILL LEAD TO
HIGHER POPS IN THIS AREA...WHILE ALLOWING SOME CHANCE OF STORMS
FURTHER EAST PER THE 12Z CMC SOLUTION.

MODELS BACK THE UPPER FLOW DURING THE DAY WEDNESDAY BUT KEEP THE
MAIN THREAT STAYING IN THE WRN CWA ALL DAY RUNNING FROM THE OHIO
VALLEY SOUTHEAST INTO THE NC MTNS. THE FRONT SHOULD BE LIFTING BACK
NORTH ACROSS THE CWA BY AFTERNOON AND WILL BE ACROSS THE MID
ATLANTIC WED NIGHT-THU LEADING TO MORE OF DRY/HOT WEATHER WITH ONLY
ISOLATED THREAT OF STORMS. FLOW BACKS TO THE SW IN THE LOW LVLS IN
THE PIEDMONT WITH MORE WESTERLY ABOVE 8H...SO WILL STILL SEE
POTENTIAL FOR TRIPLE DIGIT HEAT THU AFTERNOON...AND WILL SEE HEAT
ADVISORY POSSIBILITIES. RECORD HIGHS THIS DAY AT ROA IS 101F FROM
1930 AND AT DAN IS 99F FROM 1987.

GOING TO SEE NEXT SHORTWAVE PUSHING FROM THE MIDWEST INTO THE OHIO
VALLEY AND MID ATLANTIC FRIDAY WITH FRONT ARRIVING OVER THE CENTRAL
APPALACHIANS WEST INTO KY. WILL GO INCREASING POPS ACROSS THE AREA
FRI AFTN...WITH COOLER TEMPS...ALBEIT STILL HOT IN THE PIEDMONT WITH
MID TO UPPER 90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1110 AM EDT TUESDAY...

AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA
SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT
THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS
WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER
PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE
FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND
HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK.
WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT
NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED
CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING.

THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH
ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO
THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE
AREA.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 PM EDT TUESDAY...

SHOWERS HAVE ALL BUT FADED ACROSS THE REGION WITH MAIN OUTFLOW NOW
WELL TO THE SE...LEAVING MOST AREAS VFR UNDER RESIDUAL MID/HIGH
CLOUDS. EXPECT THIS LULL TO PREVAIL INTO THIS EVENING WITH
POTENTIAL FOR MORE CONVECTION TO POSSIBLY DIVE IN FROM THE NORTH
OR NW OVERNIGHT. LATEST GUIDANCE SUGGESTING COULD BE A FEW MORE
SHRA/TSRA OVERNIGHT INTO EARLY WED MAINLY FAR NW BUT MODEL TIMING
REMAINS OFF SO LOW CONFIDENCE. MAY INCLUDE AN OVERNIGHT VCSH AT
KBLF/KLWB BUT LEAVING OUT ELSW...WITH ONLY PATCHY MVFR/IFR FOG
GIVEN CONTINUED LIGHT MIXING OUTSIDE THE VALLEYS.

WARM ADVECTION PATTERN CONTINUES LATE TONIGHT INTO WEDNESDAY WITH
WEAK FRONT ACROSS THE FAR WEST. LOOKS LIKE MORE WEAK IMPULSES
DIVING DOWN TO THE SOUTH/SE COULD AGAIN PRODUCE CLUSTERS OF TSRA
MAINLY KBCB-KBLF AND POINTS TO THE SW WEDNESDAY AFTERNOON. THUS
WILL INCLUDE A VCTS MENTION IN THESE LOCATIONS FROM MIDDAY
WEDNESDAY INTO LATE IN THE DAY. OTRW WILL RUN WITH OVERALL VFR ON
WEDNESDAY WITH WEST WINDS LIGHTER THAN TUESDAY BUT STILL 10-15
KTS.

UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON
THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH
LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER
CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS
END. HIGH PRESSURE BEHIND THE FRONT MAY BRING ENOUGH DRYING TO
RETURN ALL AREAS TO VFR WITHOUT CONVECTION BY SUNDAY. OTHERWISE
EXPECTING VFR CONDITIONS OUTSIDE OF LATE NIGHT FOG WEDNESDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK/RAB
Hazardous weather outlook, Jul 24, 11:57 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT TUE JUL 24 2012

NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032-260400-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
1157 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-260400-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
1157 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ033>035-043>047-058-059-260400-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1157 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105
ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX
POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY
BE NEEDED FOR THIS AREA LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 1:16 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT WED JUL 25 2012

VAZ007-009-250615-
SMYTH VA-TAZEWELL VA-
116 AM EDT WED JUL 25 2012

...STRONG THUNDERSTORMS TO AFFECT SMYTH AND WESTERN TAZEWELL
COUNTIES...

AT 111 AM EDT...AN AREA OF STRONG THUNDERSTORM WAS MOVING INTO
NORTHWESTERN TAZEWELL COUNTY...JUST NORTH OF RICHLANDS. THE ACTIVITY
WAS MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING...ALONG
WITH VERY HEAVY RAIN CAN BE EXPECTED WITH THIS ACTIVITY. DO NOT STAY
IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLIFFIELD...AND CLAYPOOL HILL AROUND 120
AM...ALLISON GAP AROUND 140 AM...ASBERRYS...AND SALTVILLE AROUND 145
AM...BROADFORD...AND QUARRY AROUND 150 AM...HUNGRY MOTHER STATE
PARK...AND CHILHOWIE AROUND 205 AM AND NEBO AROUND 210 AM. PORTIONS
OF I-81 WILL BE IMPACTED WITH HEAVY RAIN BY 130 AM EDT.

LAT...LON 3724 8172 3703 8145 3690 8133 3689 8133
      3675 8169 3679 8170 3685 8176 3696 8181
      3696 8179 3705 8183 3709 8188 3713 8189

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:16 AM EDTSpecial Weather StatementRNKSmyth59 min
Jul 25, 2:38 AM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Jul 25, 2:43 AM EDTSpecial Weather StatementRNKGrayson47 min
Jul 25, 5:41 PM EDTSpecial Weather StatementRNKSmyth19 min
Jul 25, 6:13 PM EDTSpecial Weather StatementRNKSmyth, Tazewell62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.